Jump to content
CrazyBoards.org

Recommended Posts

Hi everyone! :)  Get ready for a long one.

 

First off, I figure I should start out with my current cocktail.  Without further adieu, I take the following on a daily basis:

 

50 mgs Vyvanse, AM

100 mgs Lamictal, AM

Multivitamin, AM

 

100 mgs Tegretol, lunchtime

 

150 mgs Zoloft, Bedtime

200 mgs Tegretol, Bedtime

2000 mgs Vitamin D, Bedtime

.25 mgs / .5 mgs Klonipin (depending on anxiety level), bedtime

Prilosec OTC, bedtime

 

 

Bit of history.  I've been on crazy meds for close to 20 years now.  I was diagnosed with ADHD at 10 years old, depression at 14, and bipolar at 18.  I've been on meds for them ever since then and pretty much, if you name it, I've been on it with few exceptions.  I sort of grew up in a family where if there was something wrong, you threw a pill at it and hoped for the best.  

 

I had the Tegretol added to the mix when I lost my job as an office manager for a non-emergency medical transportation company in July of last year.  My moods were all over the place, and for the most part I was depressed over losing my job and not being able to find another one.  My GP decided that adding Tegretol might not be a bad idea as it was cheap and should help my Lamictal get my moods back to where they needed to be.  The first few weeks of taking Tegretol were hellacious, between the nausea, dizziness, and numbness and tingling in my mouth.  I got through that, and everything seemed okay.  After a while, we decided that I could start backing off of the Tegretol, but every time I tried cutting it down by a quarter of a tablet (50 mgs), my anxiety and mood went crazy.  I was anxious and depressed as all hell, and my boyfriend was ready to cut and run.  (I've since gotten rid of him, thank God.)

 

Anyway, I left him shortly after having some bloodwork done that came back showing a heightened level of protein in my blood.  I had an immunoelectrophoresis done, and that showed that I had an M-spike in my blood, heightened level of globulins, and my immunoglobulin-G was way higher than it should have been.  I was referred to an oncologist who did more bloodwork and a bone marrow biopsy (ouch, ouch, ouch).  The tests came back negative for bone marrow cancer (huzzah!), and I was diagnosed with MGUS, Monoclonal Gammopathy of Unknown Significance.  Basically, one of my antibodies went on a cloning spree and created plasma cells that took up residence in my bone marrow.  I have 10% plasma cells in my bone marrow, and they don't treat it until it hits 25%, so I'm okay. 

 

(There's a 1% chance that someone under 35 will get MGUS.  It usually affects African American men over 55.  I'm a 30 year old caucasian female.  Go figure.)

 

A few weeks after the awesome news that I didn't have cancer, I came down with the stomach flu that was going around.  I went to my GP after feeling lethargic and just plain awful all day long, and it turned out I was slightly dehydrated.  My specific gravity was higher than it should have been, meaning my kidneys were working a bit too hard, there was a bit of white blood cells in my urine, and so I was given 2 liters of saline intravenously.  Okay, not fun, but no big deal.

 

2 weeks later, I went into work at the usual 7:30 AM (I work for Wow, a phone/internet/cable company as a tech support rep).  I was wicked dizzy, nauseated, and felt like I was in a daze.  Customers would ask me questions that I knew the answers to, but for some reason I couldn't pull the answers out of my head.  I left work and went to my doctor, knowing that something wasn't quite right.  They did another urinalysis since they gave me saline last visit, and it turned out I was "bone dry dehydrated," as my doctor said.  My specific gravity was through the roof, and so I was given another 2 bags of saline.  Roughly 3 weeks later, the same thing happened.  

 

After this visit, I called my oncologist who had me come in later that week.  I did a 24 hour urine collection (so gross) as well as more bloodwork, and when everything came back, it was determined that my protein levels were the same as they were before, and my calcium levels were fine as well.  (He suspected hypercalcemia, which is one of the stages of bone marrow cancer where they start treatment)  In between the time where he did the tests and we got the results, I wound up at the ER getting 2 more bags of saline because *drum roll*, you guessed it!  More dehydration.

 

My oncologist was stumped, so he sent me to a nephrologist who has currently ordered tests.  I go back and see him around the end of this month.

 

Really long story short, my blood work will come back fine.  My electrolytes are right where they need to be, and with the exception of a Vitamin D deficiency (hence the Vitamin D supplement), my metabolic profile is darn near perfect.  The only oddity was one test that came back showing that I have ANA in my blood (anti-nuclear antibodies) with a pattern that would suggest SLE (a form of Lupus).  My nephrologist has me going in a week to have bloodwork done to eliminate Lupus as a possible cause for this crap, and he did mention that 35% of people in America have ANA in their blood and don't even know it, so it's possible that it's not a huge deal.

 

In the meantime, everyone is stumped.  The only thing I can think of is that being on all these medications for the past 20 years is catching up to me, and perhaps my kidneys are acting up?  Having a high specific gravity simply means that my kidneys are holding on to a lot of fluid and salt.  What's weird though is that after getting 2 bags of saline, I feel 150% better.  The nephrologist said that's because it flushes out my kidneys, sort of like an oil change.  

 

I apologize for the insanely long post, but does anyone have any input?  I'm thinking it may be time to cut back on some of my meds, but I'm going to see a doc on Friday to make sure and do it under his supervision.  

 

MGUS, Lupus, ANA, M-spikes...  I can't help but wonder if some of this crap is related to taking crazy meds for the past 20 years.

 

Any thoughts?  Sorry for the crazy long post. :D

 

Thanks!

Link to comment
Share on other sites

What is supposed to be affecting your kidney levels? I know these aren't the same meds, but for example, Zonegran gave me permanent kidney damage (renal tubular acidosis), and lithium raises my creatinine level (which was already high from the Zonegran damage, and prior damage). We've decided the difference in level is not serious enough for me to stop it. There are definitely more medications that cause kidney issues, but I am not sure which.

 

I can find anecdotal reports of kidney issues with vyvanse, but no papers.

 

If you're seeing an oncologist, are you sure that any of your symptoms aren't attributable to the illness you are being treated for in that case? Or is this follow up?

 

I thought lupus was diagnosed by a process of elimination? What is the test by the nephrologist?

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...